Custom Search

News

Thursday 01 June 2006

Delayed-onset peripheral blood cytopenia after rituximab: frequency and risk factor assessment in a consecutive series of 77 treatments.

By: Cattaneo C, Spedini P, Casari S, Re A, Tucci A, Borlenghi E, Ungari M, Ruggeri G, Rossi G.

Leuk Lymphoma 2006 Jun;47(6):1013-7

The occurrence of unexplained peripheral blood cytopenia, particularly neutropenia, has been recently reported after rituximab. Its prevalence may be underestimated since it may occur late after treatment. This study analysed all cases of unexplained delayed-onset peripheral blood cytopenia of WHO grade II - IV occurring in an unselected series of patients treated with rituximab in order to evaluate its prevalence and clinical significance. Seventy-seven courses of rituximab (corresponding to 317 rituximab infusions) given to 72 consecutive patients affected by non-Hodgkin's Lymphoma and treated at a single Center with rituximab, alone (nine cases), associated with chemotherapy (50) or with chemotherapy and autologous stem cell transplantation (18) were evaluated. Twenty-three cases of cytopenia (29.8%) were observed. Neutropenia developed in 21 cases (27.3%), thrombocytopenia in eight (10.4%), anemia in four (5.2%). Multiple cytopenias were observed in nine cases. Neutropenia developed after a median of 10 weeks, anemia of 5 weeks and thrombocytopenia of 4 weeks after the last rituximab dose. Severe infections occurred in four of 21 neutropenic patients (19%), compared to two of 56 controls (3.6%) (p = 0.043). Cytopenia eventually resolved in nine of 18 evaluable cases after a median of 10 weeks (range 1 - 23). Age, sex, histology, bone marrow infiltration, hypogammaglobulinemia, previous chemotherapy, autologous stem cell transplant, rituximab schedule and timing, rituximab doses were analysed as predictors for cytopenia; by multivariate analysis only a previous treatment with chemotherapy and more than four rituximab doses were significantly associated with a higher risk of post-rituximab delayed cytopenia. Delayed-onset cytopenia, particularly neutropenia, is a clinically significant complication of rituximab treatment, which merits further investigation.

Use of this site is subject to the following terms of use